What are the effects of altitude on gas bubble in eye?
My husband had a vitrectomy with gas bubble inserted in his eye. It has been about 2.5 months since his surgery. He went to a meeting today and went into a higher altitude. Now he can not see anything but black when sittin upright. Is this something serious, or will it go away once he adjusts to the altitude?
Call his doctor ASAP! You should have cleared this with the doctor prior to doing any sort of traveling.
High altitude travel is prohibited because it will cause the gas to expand and can cause increased IOP (intraocular pressure) which will lead to optic nerve damage, especially in the first few days/weeks following surgery.
At 2.5 months post-op, I would expect that most of a C3F8 gas to have been reabsorbed, but there may have still been a few bubbles left which could have expanded. And if he is able to see in another position, usually facedown, than gas expansion could be a likely explanation for his symptoms. If SF6 was used it should have all been absorbed, so gas expansion would not likely be the problem.
Either way, he needs to be examined by an ophthalmologist!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.